Tennessee, 2011Tornado and Damaging Winds in Tennessee, June 22, 2011
June 22, 2011 · NWS MRX · 4 events in 3 counties and zones
Isolated thunderstorm developed along a boundary during the evening hours. There were a few reports of damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorm developed along a boundary during the evening hours. There were a few reports of damaging thunderstorm wind. In addition an EF-0 tornado touched down briefly in Loudon Co.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 1:35 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 22, 1:35 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT WED JUN 22 2011
.SHORT TERM...(TONIGHT AND THURSDAY)...CURRENT RADAR SHOWS SOME WEAK
CONVECTION OVER OUR AREA...WITH ANOTHER STRONGER AREA OF CONVECTION
TO OUR WEST AHEAD OF A WEAK COLD FRONT AND SOME SHORT WAVE ENERGY.
THIS FRONT EXPECTED TO ADVANCE SLOWLY TOWARD THE AREA DURING THE
SHORT TERM PERIOD...WHILE SHORT WAVE ENERGY SHOULD PUSH ACROSS OUR
AREA OVERNIGHT. EXPECT NUMEROUS SHOWERS/THUNDERSTORMS TO AFFECT THE
REGION OVERNIGHT...SO WILL CARRY LIKELY POPS ALL ZONES. DEEPER
MOISTURE PROGGED TO PUSH EAST BY 12Z...BUT LOW LEVEL MOISTURE WILL
LINGER. SOMEWHAT PROBLEMATIC TO FIGURE HOW QUICKLY CLOUDS WILL
BREAK UP...SO MAX TEMPS AND AMOUNT OF ENERGY AVAILABLE FOR
THUNDERSTORMS IS UNCERTAIN. FOR NOW WILL FORECAST SOME DECREASE IN
CLOUDS BY AFTERNOON...AND CARRY 30 TO 40 POPS ALL ZONES. WILL
GENERALLY ACCEPT MAV MIN TEMPS...BUT WILL TRIM A COUPLE OF DEGREES
FOR MAX TEMPS THURSDAY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS ARE IN GOOD
AGREEMENT WITH THE LARGE-SCALE PATTERN THROUGH THE EXTENDED FORECAST
PERIOD...AND BASICALLY SHOW A STAGNANT PATTERN THROUGH THE MIDDLE OF
NEXT WEEK. A QUASI-STATIONARY FRONTAL BOUNDARY AT THE SURFACE WILL
LINGER AROUND THE TN RIVER VALLEY...WITH NORTHWESTERLY UPPER-LEVEL
FLOW HELPING TO GENERATE A MODERATELY TO VERY UNSTABLE AIR MASS
EVERY AFTERNOON. AS A RESULT...EXPECT SCATTERED CONVECTION TO
DEVELOP EACH DAY THROUGH THE MIDDLE OF NEXT WEEK...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. IN ADDITION...BOTH THE GFS AND
ECMWF MODELS HINT AT SOME MCS ACTIVITY DEVELOPING OVER THE MID MS
RIVER VALLEY DURING THE LATTER HALF OF THE EXTENDED...WHICH WILL
LIKELY MOVE SOUTHEAST ACROSS THE FORECAST AREA. AS FOR TEMPS...WILL
GENERALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH THE EXTENDED
PERIOD...WITH A SLIGHT WARMING TREND DEVELOPING EARLY NEXT WEEK AS
AN UPPER-LEVEL HIGH OVER THE SOUTHERN PLAINS DRIFTS EASTWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 87 69 88 68 / 70 30 40 40 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 86 68 86 67 / 60 30 40 40 40
OAK RIDGE, TN 68 85 69 86 68 / 60 30 40 40 40
TRI CITIES AIRPORT, TN 68 84 64 84 63 / 60 30 40 40 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW/DMG
Hazardous weather outlook, Jun 22, 2:00 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUN 22 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT (200 PM CDT) WED JUN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATER COVERAGE EXPECTED
DURING THE EVENING. SOME STORMS COULD BECOME SEVERE WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.
DMG
In the hours before
Special weather statement, Jun 22, 2:37 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT WED JUN 22 2011
TNZ085-100>102-222000-
BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN-
337 PM EDT WED JUN 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY
COUNTIES UNTIL 400 PM EDT...
AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF
CLEVELAND...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...ATHENS...
CHARLESTON...ETOWAH...CALHOUN...RICEVILLE...RELIANCE AND DENTVILLE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Event by event
2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Funnel Cloud, Roane
- When
- June 22, 5:40 PM EST to 5:42 PM EST
- Where
- Roane County, 2.89 mi WSW of Dogwood
- Reported by
- Law Enforcement
- Coordinates
- 35.770, -84.470
Law enforcement personnel reported a funnel cloud seen from a thunderstorm 7 miles northwest of Loudon in the Marble Bluff Community.
Tornado, Roane
- When
- June 22, 5:40 PM EST to 5:41 PM EST
- Where
- Roane County, 2.89 mi WSW of Dogwood to 2.88 mi WSW of Dogwood
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.770, -84.470
Amateur radio personnel reported an EF-0 tornado touched downed briefly 7 miles northwest of Loudon. It had path length of 100 yards and path width of 20 yards. The max wind of 70 mph downed a few trees.
Thunderstorm Wind, Grainger
- When
- June 22, 6:45 PM EST to 6:55 PM EST
- Where
- Grainger County, 7 mi NW of Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.352, -83.589
Law enforcement personnel reported 2 trees downed by thunderstorm wind on Black Fox Road 7 miles northwest of Rutledge.
Thunderstorm Wind, Hawkins
- When
- June 22, 7:15 PM EST to 7:20 PM EST
- Where
- Hawkins County, 2.15 mi SSE of Galbraith Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -83.140
Law enforcement personnel reported a couple of trees downed by thunderstorm wind on Lee Valley Road 8 miles east of Bean Station.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 22, 20111 death · 2 injured · $100,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flood in Kentucky, June 22, 2011$800,000 · EF2 · 8 events
- Heavy Rain in New York, June 22, 20111 death · 1 event
- Flash Flooding in North Dakota, June 22, 2011$6.0 million · 2 events
- Flood and Hail in Michigan, June 22 to 23, 20111 injured · $129,000 · 1.75 in hail · 38 events
- Damaging Winds in Georgia, June 22, 2011$158,000 · 52 kt wind · 10 events
- Flooding in California, June 22 to 25, 2011$77,000 · 4 events
- Flash Flood and Damaging Wind in Texas, June 22 to 23, 2011$40,000 · 57 kt wind · 7 events
- Damaging Winds in Alabama, June 22, 2011$36,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Alabama, June 22 to 24, 2011$29,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, June 22, 2011$24,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 22, 2011$27,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316138, 316144, 316145, 316146.